Congestive heart failure drug interactions
Editor-In-Chief: C. Michael Gibson, M.S., M.D. ; Associate Editor(s)-in-Chief: Edzel Lorraine Co, DMD, MD
Polypharmacy is common in the management of the patient with congestive heart failure. Efforts should be made to assure that there are few if any adverse drug interactions. It should be noted that the volume of drug distribution and the clearance of drugs in heart failure is often altered due to impaired renal function, poor drug absorption due to gut edema, and impaired drug metabolism due to hepatic insufficiency.
The volume of distribution of digoxin is reduced in congestive heart failure as is the renal clearance and the dose should be adjusted accordingly. Verapamil and amiodarone can increase serum digoxin levels. Hypokalemia can exacerbate digoxin toxicity.
Triple therapy with Angiotensin-converting enzyme inhibitor, an Angiotensin Receptor Blocker, and Spironolactone
The combination of these three agents can lead to severe hyperkalemia and the use of all three agents together is not recommended.
The dose of warfarin that is required in patients with congestive heart failure is often lower than usual.